Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 111, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 29, 2016, 5:04 PM CDT for Loving County, Reeves County, Texas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2016, 5:04 PM CDT (22:04 UTC)
- Expired
- May 29, 2016, 5:26 PM CDT
- In force
- 22 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Loving County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 158 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 3:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1377 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -2.2
The text
As transmitted.
744
WUUS54 KMAF 292204
SVRMAF
TXC301-389-292300-
/O.NEW.KMAF.SV.W.0111.160529T2204Z-160529T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
504 PM CDT SUN MAY 29 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN REEVES COUNTY IN SOUTHWESTERN TEXAS...
SOUTH CENTRAL LOVING COUNTY IN WESTERN TEXAS...
* UNTIL 600 PM CDT
* AT 504 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
ORLA...OR 16 MILES WEST OF MENTONE...MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN REEVES AND SOUTH CENTRAL LOVING COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3167 10399 3179 10393 3181 10362 3155 10360
3158 10387
TIME...MOT...LOC 2204Z 266DEG 7KT 3171 10388
HAIL...1.25IN
WIND...60MPH
$$
271 follow-up statement
051
WWUS54 KMAF 292226
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
526 PM CDT SUN MAY 29 2016
TXC301-389-292236-
/O.CAN.KMAF.SV.W.0111.000000T0000Z-160529T2300Z/
REEVES TX-LOVING TX-
526 PM CDT SUN MAY 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN REEVES AND SOUTH
CENTRAL LOVING COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS AND IS EXITING THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN CANCELLED. SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHWESTERN TEXAS.
LAT...LON 3167 10399 3179 10393 3181 10362 3155 10360
3158 10387
TIME...MOT...LOC 2225Z 266DEG 7KT 3171 10383
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:20 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 29, 2:20 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 220 PM CDT SUN MAY 29 2016 .DISCUSSION... Broken to overcast skies have kept convection at bay so far, but satellite and radar are showing developing showers in the Guadalupe and Davis Mountains where clouds are more scattered, beginning a round of thunderstorms across much of the area. Dewpoints in the low to mid 60s will produce CAPE values in excess of 4000 J/kg and combined with 0-6km shear of 35-50kts will ensure some storms will be severe. The HRRR and local WRF indicate the storm type will begin as discrete supercells possibly forming a multicell line somewhere in the Permian Basin before pushing east overnight. Large hail and even isolated tornadoes will be possible so this situation will need to be closely monitored over the next several hours especially given this is a holiday weekend. Conditions set up much the same tomorrow with abundant low level moisture and afternoon heating leading to a great deal of instability. The one thing lacking will be an upper trigger so convection tomorrow may not be quite as widespread as expected today, though the severe threat will certainly exist. Storms are expected to move fast enough that the flash flood threat will be isolated to a few cells exhibiting deviant motion; however, a linear complex today could produce enough rainfall to increase a more widespread flash flood threat Wednesday. Southwest upper flow will continue through Thursday thanks to a very slow moving low currently over southern California. This will continue the thunderstorm threat into Tuesday before a cold front arrives Wednesday providing a more stable boundary layer and a transition to weaker convection. The low will move east of the area Thursday night and northerly flow will end rain chances for the end of the week and into the weekend. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 64 85 64 86 / 60 50 40 40 Carlsbad 63 93 63 94 / 20 20 20 10 Dryden 69 88 68 89 / 50 40 40 30 Fort Stockton 67 90 67 91 / 40 40 30 30 Guadalupe Pass 62 84 63 86 / 10 20 20 10 Hobbs 61 89 61 88 / 30 40 20 20 Marfa 56 85 55 85 / 20 30 30 20 Midland Intl Airport 66 89 67 90 / 50 50 30 30 Odessa 67 89 67 90 / 50 50 30 30 Wink 67 93 66 94 / 30 40 20 20 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. && 29/10
Hazardous weather outlook, May 29, 3:18 PM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 318 PM CDT SUN MAY 29 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-302030- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 318 PM CDT SUN MAY 29 2016 /218 PM MDT SUN MAY 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT FOR MUCH OF THE AREA. THE BEST CHANCE OF STORMS WILL BE ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. THERE WILL ALSO BE AN ISOLATED TORNADO THREAT AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL ALSO BE POSSIBLE MONDAY THROUGH WEDNESDAY. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... THERE IS A 70 PERCENT CHANCE OF SPOTTER ACTIVATION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 29, 3:59 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 259 PM MDT SUN MAY 29 2016 NMZ028-292145- EDDY COUNTY PLAINS NM- 259 PM MDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL 345 PM MDT... AT 258 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES SOUTHWEST OF ARTESIA MUNICIPAL AIRPORT...OR 16 MILES SOUTHWEST OF ARTESIA...MOVING EAST AT 10 MPH. THIS STORM HAS PRODUCED MARBLE SIZED HAIL NEAR HOPE. HAIL UP TO DIME SIZE AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ARTESIA...ARTESIA MUNICIPAL AIRPORT...ATOKA...SEVEN RIVERS...HOPE AND SEVEN RIVERS AIRPORT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR SOUTHEASTERN NEW MEXICO. LAT...LON 3265 10481 3287 10480 3287 10437 3249 10443 TIME...MOT...LOC 2058Z 288DEG 10KT 3274 10468 05
Special weather statement, May 29, 4:26 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 426 PM CDT SUN MAY 29 2016 TXZ058-292215- REEVES COUNTY AND UPPER TRANS PECOS TX- 426 PM CDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES COUNTY UNTIL 515 PM CDT... AT 425 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES NORTHWEST OF TOYAH...OR 30 MILES SOUTHWEST OF MENTONE...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL REEVES COUNTY. THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 24 AND 28. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTHWESTERN TEXAS. LAT...LON 3134 10408 3153 10406 3164 10369 3132 10369 TIME...MOT...LOC 2125Z 270DEG 14KT 3146 10403 AHASIC
Special weather statement, May 29, 4:29 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 329 PM MDT SUN MAY 29 2016 NMZ028-292215- EDDY COUNTY PLAINS NM- 329 PM MDT SUN MAY 29 2016 ...SPECIAL WEATHER STATEMENT... AT 329 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COTTONWOOD...OR 8 MILES NORTHEAST OF ARTESIA...MOVING EAST AT 15 MPH. HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COTTONWOOD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR SOUTHEASTERN NEW MEXICO. LAT...LON 3296 10412 3279 10413 3288 10440 3297 10441 TIME...MOT...LOC 2129Z 269DEG 11KT 3295 10433 05
Special weather statement, May 29, 4:34 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
434 PM CDT SUN MAY 29 2016
TXZ081-292215-
BIG BEND AREA TX-
434 PM CDT SUN MAY 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER COUNTY
UNTIL 515 PM CDT...
AT 434 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LAJITAS...MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
STUDY BUTTE-TERLINGUA...STUDY BUTTE...TERLINGUA...BIG BEND NATIONAL PARK
AND BARTON WARNOCK ENVIRONMENTAL EDUCATIONAL CENTER.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHWESTERN TEXAS.
LAT...LON 2920 10374 2927 10377 2945 10349 2922 10336
2919 10373
TIME...MOT...LOC 2134Z 247DEG 12KT 2926 10368
AHASICSpecial weather statement, May 29, 4:43 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 343 PM MDT SUN MAY 29 2016 NMZ028-292230- EDDY COUNTY PLAINS NM- 343 PM MDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL 430 PM MDT... AT 343 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ATOKA...OR 7 MILES SOUTH OF ARTESIA...MOVING EAST AT 15 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ARTESIA...LAKEWOOD...ATOKA AND DAYTON. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR SOUTHEASTERN NEW MEXICO. LAT...LON 3261 10461 3283 10461 3287 10412 3260 10413 TIME...MOT...LOC 2143Z 270DEG 14KT 3275 10446 05
Special weather statement, May 29, 5:00 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 PM CDT SUN MAY 29 2016
TXZ081-292230-
BIG BEND AREA TX-
500 PM CDT SUN MAY 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BREWSTER COUNTY
UNTIL 530 PM CDT...
AT 500 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF CHISOS BASIN...MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BIG BEND NATIONAL PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHWESTERN TEXAS.
LAT...LON 2903 10331 2903 10333 2904 10333 2904 10334
2903 10335 2905 10342 2927 10334 2922 10311
2901 10326
TIME...MOT...LOC 2200Z 205DEG 27KT 2909 10331
AHASICThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:37 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 38 min |
| May 28, 8:16 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 59 min |
| May 28, 8:18 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 42 min |
| May 28, 8:50 PM CDT | Areal Flood Advisory | MAF | Borden | 115 min |
| May 28, 8:51 PM CDT | Areal Flood Advisory | MAF | Martin | 114 min |
| May 28, 9:01 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 44 min |
| May 28, 9:15 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Martin | 60 min |
| May 28, 9:40 PM CDT | Flash Flood Warning | MAF | Martin | 3 hr |
| May 28, 10:12 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 63 min |
| May 28, 10:16 PM CDT | Severe Thunderstorm Warning | MAF | Martin, Midland | 59 min |
| May 28, 10:39 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 66 min |
| May 28, 10:40 PM CDT | Areal Flood Advisory | MAF | Borden, Scurry | 3 hr |
| May 28, 10:53 PM CDT | Flash Flood Warning | MAF | Scurry | 3 hr |
| May 28, 11:54 PM CDT | Special Weather Statement | MAF | Mitchell | 36 min |
| May 29, 3:50 PM CDT | Special Weather Statement | MAF | Loving | 40 min |
| May 29, 3:59 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 61 min |
| May 29, 4:26 PM CDT | Special Weather Statement | MAF | Reeves | 49 min |
| May 29, 4:34 PM CDT | Special Weather Statement | MAF | 41 min | |
| May 29, 5:00 PM CDT | Special Weather Statement | MAF | 30 min | |
| May 29, 5:20 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 55 min |
| May 29, 6:14 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.